Nebraska, 2020

Hail and Damaging Wind in Nebraska, July 2, 2020

July 2, 2020 · NWS GLD · 3 events in 2 counties and zones

Supercell thunderstorms formed over the Colorado High Plains increasing in coverage to form a line and intensity as they moved east into Kansas and Nebraska. 1 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Supercell thunderstorms formed over the Colorado High Plains increasing in coverage to form a line and intensity as they moved east into Kansas and Nebraska. In Kansas, the storms produced up to quarter sized hail, up to 74 mph wind gusts, and up to 1.1 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 2:17 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 2, 2:17 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
317 PM MDT Thu Jul 2 2020

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020

Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.

This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.

Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.

Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.

Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM MDT Thu Jul 2 2020

An upper-level ridge axis is expected to remain over Central High
Plains in the extended forecast. An upper-lvel trough is across
the Pacific NW. A 500mb low develops across region on Sunday as
ridge flattens. Ridge builds back into the High Plains next week
with a few shortwave troughs moving across the Central Region High
Plains.

At the surface a boundary is across the CWA on Saturday. A trough
is expected to be across eastern Colorado/northwest KS region
through the period.

Expecting temperatures to be in the low to mid 90s on Saturday.
Temperatures will be slightly cooler on Sunday expecting to be in
the mid 80s to low 90s. Temperatures will increase above normal
later in the period to upper 90s near 100 by Wednesday. Expecting
a chance of preciptation Saturday with increase chances on Sunday
as H5 low moves across region. Expect chances of precipitation to
decrease by Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jul 2 2020

VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of thunderstorms over both sites. As thunderstorms move
over KGLD, anticipate the visibility falling to atleast MVFR,
maybe even IFR for a short time. Winds will also be gusty with
these storms. There could also be some blowing dust. On a side
note, arrival time may not be soon enough if the storms produce
outflow winds and race eastward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...EH
AVIATION...JTL
Hazardous weather outlook, Jul 2, 8:35 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
935 AM MDT Thu Jul 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms will begin to develop by 2 PM MDT between
Yuma and Akron. Storms may quickly become severe and increase in
coverage as they move east during the afternoon and evening. Main
threats will be hail up to 2 inches in diameter, wind gusts of 60-80
MPH, blowing dust, and torrential rainfall. The largest hail will
occur before storms group together, then the main threat will be
damaging wind gusts, especially along the Highway 36 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Storm
reports by phone or through social media are greatly appreciated.

JTL

In the hours before

Local storm report, Jul 2, 1:53 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          9 SW JOES               39.55N 102.79W
07/02/2020                   KIT CARSON         CO   STORM CHASER

            POSSIBLE LANDSPOUT REPORTED BY CHASER VIA
            SPOTTER NETWORK. EXACT LOCATION ESTIMATED
            FROM RADAR.

&&

JRM

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
July 2, 2:50 PM MST
Where
Dundy County, 18 mi N of Parks
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.308, -101.770

COOP observer reported nickel to quarter sized hail.

Hail, Dundy

When
July 2, 3:45 PM MST to 3:48 PM MST
Where
Dundy County, Benkelman
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -101.530

Hail from penny to quarter sized fell for a minimum duration of 3 minutes at the location.

Thunderstorm Wind, Hitchcock

When
July 2, 5:52 PM CST
Where
Hitchcock County, 1.38 mi S of Culbertson
Measured
64 kt (74 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.210, -100.835

Law enforcement reported estimated 74 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903931, 903933, 903935.